Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 63, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Jul 4, 2002, 3:47 PM EDT for Darlington County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 4, 2002, 3:47 PM EDT (19:47 UTC)
- Expired
- Jul 4, 2002, 4:30 PM EDT
- In force
- 43 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Darlington County, SC
The radar
The Columbia radar (KCAE), 115 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 4:00 PM EDT | Thunderstorm Wind 70 E | Hartsville, SC | A National Weather Service storm survey determined that a microburst destroyed a house barn, tore a porch off a barn, and tore shingles from a roof. Numerous trees were also uprooted. The NWS employee estimated winds in excess of 80 mph. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -165 J/kg
- Mixed-layer LCL
- 1342 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
274 WUUS52 KILM 041947 SVRILM SCC031-042030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 346 PM EDT THU JUL 4 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME WESTERN DARLINGTON COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 430 PM EDT * AT 336 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS NEAR NORTH HARTSVILLE...MOVING SOUTHWEST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE ROBINSON AT 355 PM MCCOYS CROSSROADS AT 400 PM REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ TRA LAT...LON 3436 8001 3453 8008 3443 8060 3420 8051
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 2:30 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jul 4, 2:30 PM EDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 230 PM EDT THU JUL 4 2002 ISOLATED CONVECTION ONGOING INTERIOR AREAS. EXPECT THIS ACTIVITY TO DIE AWAY DURING THE EVENING. MORE OF THE SAME TOMORROW WITH CONVECTION DEVELOPING ALONG MESOSCALE BOUNDARIES LEFT OVER FROM ONGOING CONVECTION. HIGHER POPS FRIDAY NIGHT INTO SATURDAY NIGHT IN ASSOCIATION WITH COLD FRONT SAGGING N TO S. MODELS BRING COLD FRONT INTO AREA LATE FRIDAY NIGHT/EARLY SATURDAY WITH DRIER AIR OOZING INTO THE AREA ON N/NE WIND LATER SATURDAY AND SATURDAY NIGHT. HIGH PRESSURE BUILDING SOUTH AND INTO AREA FOR SUNDAY AND MONDAY AND SO KEPT CONVECTION OUT OF FORECAST WITH INCREASING SUBSIDENCE. HUGH RIDGE IN WEST BUILDS EVEN FURTHER TUESDAY THROUGH THURSDAY AND THIS CAUSES HEIGHTS TO FALL ALONG EAST COAST. THIS SHOULD HELP BRING A SURFACE TROUGH INTO THE AREA LATE WEDNESDAY/EARLY THURSDAY. INCLUDED POPS IN THE FORECAST TUESDAY/WEDNESDAY WITH ONSHORE FLOW AND SLIGHTLY HIGHER POPS LATE WEDNESDAY/THURSDAY IN ASSOCIATION WITH SURFACE TROUGH. MARINE: LIGHT SW FLOW CONTINUES THROUGH THE FIRST PERIOD. STRENGTHENING TROF INLAND WILL EVENTUALLY BACK THE WINDS AROUND TO MORE OF A SE/E DIRECTION. ETA WANTS TO BRING WINDS AROUND FRIDAY MORNING...NGM AND AVN WAIT UNTIL THE BACKDOOR FRONT GETS MIXED INTO THE EQUATION SATURDAY AFTERNOON. LUCKILY SPEEDS WILL REMAIN VERY LIGHT REGARDLESS. WILL KEEP CURRENT CWF SPLIT FOR DIFFERING DIRECTIONS WITH THE FRONT...OTHERWISE FEW CHANGES FROM CURRENT FORECAST. FCSTID = 27 ILM 72 93 73 89 / 10 20 30 40 LBT 70 96 70 89 / 20 20 30 40 FLO 71 96 71 90 / 20 20 30 40 MYR 73 88 73 89 / 10 20 30 40 .ILM... NC...NONE. SC...NONE. DIGIORGI
In the hours before
Local storm report, Jul 4, 2:09 PM EDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
209 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM MCCOLL SC .75 INCH HAIL
07/04/02 MARLBORO REPORTED BY SPOTTERS
0201 PM CLIO SC .75 INCH HAIL
07/04/02 MARLBORO REPORTED BY SPOTTERS
CHLocal storm report, Jul 4, 2:15 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WILMINGTON, NC
215 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM MCCOLL SC .50 INCH HAIL
07/04/02 MARLBORO REPORTED BY SPOTTERS
DIGIORGILocal storm report, Jul 4, 2:21 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...FINAL CORRECTION
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EDT THU JUL 4 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0140 PM MCCOLL SC .50 INCH HAIL
07/04/02 MARLBORO REPORTED BY SPOTTERS
0201 PM CLIO SC .75 INCH HAIL
07/04/02 MARLBORO REPORTED BY FIRE DEPT
TRAThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 1:42 PM EDT | Severe Thunderstorm Warning | ILM | Marlboro | 33 min |
| Jul 4, 5:30 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 60 min |
| Jul 4, 5:57 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 63 min |
| Jul 4, 6:22 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 23 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.